Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

What Are the Side Effects of Magnesium Potassium Aspartate?

By Sylvie Tremblay, MSc

Your body relies on essential minerals -- obtained from foods and dietary supplements -- to function normally. Magnesium potassium aspartate acts as a dietary supplement to provide a source of two such minerals: magnesium and potassium. Though consumption of both minerals is essential for good health, over-consuming magnesium potassium aspartate can lead to a number of negative side effects.

Diarrhea

One common side effect of magnesium potassium aspartate is diarrhea. Anytime you begin to take a new dietary supplement, or even eat a new food, there is a small risk of digestive upset. Potassium and magnesium intake may also cause diarrhea when consumed at higher levels than normal such as after dietary supplementation. Though diarrhea is typically mild and usually resolves itself relatively quickly, persistent diarrhea can cause to excessive fluid loss, leading to dehydration. If you suffer from digestive upset after taking magnesium potassium aspartate, stop taking the supplement and drink plenty of fluids to stay hydrated.

Arrhythmia

Another potential side effect of taking magnesium potassium aspartate is arrhythmia, or an abnormal heart rhythm. Potassium plays a role in maintaining heart function, supporting the muscle contractions that occur during each heart beat. Too much or too little potassium can, therefore, disrupt normal heart function, leading to arrhythmia. To prevent serious cardiovascular side effects of taking magnesium potassium aspartate, consult with a physician before beginning supplementation to discuss the safety of consuming high levels of potassium, especially if you have an existing heart condition.

Kidney Toxicity

Kidney toxicity can occur if you over-consume magnesium potassium aspartate. Your kidneys act as filters for your blood, retaining nutrients while allowing toxins to enter the urine for excretion. High levels of magnesium supplementation increase the workload on your kidneys, leading to toxicity and diminished kidney function as you age. The Institute of Medicine recommends you not exceed 350 milligrams of magnesium each day from any supplements and from your diet. If you suffer from an existing kidney condition, always consult with your doctor before taking any magnesium supplement to help ensure safety.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles